ZocdocAnswersHow much bleeding should there be after getting an IUD?

Question

How much bleeding should there be after getting an IUD?

I am a 26 year old woman and I just had an IUD inserted a few days ago. I've been bleeding lightly ever since then. How much bleeding is normal and when should I expect it to stop?

Answer

Intrauterine devices are an excellent form of contraception that are generally very well tolerated and have minimal side effects. Immediately after insertion of the intrauterine device, it is normal to have a small amount of discomfort and some light spotting or bleeding that can go on for several days. Rest and over the counter pain relievers should be all the treatment that is needed. There is a small risk of injuring the uterus during IUD insertion, and there is also a small risk of infection. Therefore, if the pain is worsening or not going away, or if you are having significant constant or heavy bleeding, fever, significant cramping, or other concerning symptoms, you should call the OB GYN doctor who inserted the device so that you can be evaluated as soon as possible. You may also want to check for the IUD strings, as you were taught in the office when the device was inserted, to make sure the device has not moved. Assuming your symptoms clear up over the next few days, you will still want to schedule a followup appointment with your OB GYN doctor in about a month to make sure that the device is in the right place and there are no other problems.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.